On January 23, 2017, about 1233 mountain standard time, a Beech 300 Super King Air, N385KA, was destroyed when it impacted terrain shortly after takeoff from runway 11L at Tucson International Airport (TUS), Tucson, Arizona. Seconds after takeoff, after reaching an altitude of ~100 – 150 ft above the runway in a nose-high pitch attitude, the airplane rolled left to an inverted position as its nose dropped, and it descended into terrain, impacting on airport property. The sequence of events is consistent with an aerodynamic stall.
The airline transport pilot and the passenger were fatally injured. The airplane was registered to and operated by KAAZ, LLC under the provisions of Title 14 Code of Federal Regulations Part 91. Visual meteorological conditions prevailed, and an instrument flight rules (IFR) flight plan was filed for the cross-country personal flight to Hermosillo (MMHO), Sonora, Mexico.
A witness, who was located about 0.7 mile southwest of the midfield of runway 11L observed the airplane take off and rapidly pitch up during the initial climb. He stated that after reaching an altitude of between 100 to 150 ft above the runway, the airplane suddenly yawed to the left while maintaining a nose-up pitch attitude. The airplane then appeared to slow down that the witness believed it was about to stall. The left wing dropped, the airplane rolled left to the inverted position as the nose dropped, and the airplane struck the ground inverted.
Postaccident examination reveals that both engines exhibited rotational scoring signatures that indicated the engines were producing symmetrical power and were most likely operating in the mid-to upper-power range at impact. The engines did not display any preimpact anomalies or distress that would have precluded normal engine operation before impact. No evidence was found of any preexisting mechanical anomalies that would have precluded normal operation of the airplane.
Toxicology testing revealed the pilot’s use of multiple psychoactive substances including marijuana, venlafaxine, amphetamine, pseudoephedrine, clonazepam, and pheniramine. The wide variety of psychoactive effects of these medications precludes predicting the specific effects of their use in combination. However, it is likely that the pilot was impaired by the effects of the combination of psychoactive substances he was using and that those effects contributed to his loss of control. The NTSB was unable to obtain medical records regarding any underlying neuropsychiatric disease(s);
The NTSB determined the probable cause(s) of this accident to be the pilot’s exceedance of the airplane’s critical angle of attack during takeoff, which resulted in an aerodynamic stall. Contributing to the accident was the pilot’s impairment by the effects of a combination of psychoactive substances.